Alert archive / Pennsylvania / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this red flag warning at May 2, 2018, 3:49 AM EDT for 7 counties in Pennsylvania. It took effect at May 2, 2018, 10:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 3:49 AM EDT (07:49 UTC)
- In effect from
- May 2, 2018, 10:00 AM EDT
- Expired
- May 2, 2018, 9:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Binghamton, NY
Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2920 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949 WWUS81 KBGM 020749 RFWBGM URGENT - FIRE WEATHER MESSAGE National Weather Service Binghamton NY 349 AM EDT Wed May 2 2018 NYZ022>025-055-056-PAZ038>040-043-044-047-048-072-021600- /O.NEW.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/ Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 349 AM EDT Wed May 2 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTHEAST PENNSYLVANIA AND PARTS OF SOUTHERN TIER TO SOUTHERN FINGER LAKES OF NEW YORK... The National Weather Service in Binghamton has issued a Red Flag Warning for gusty winds and low relative humidities, which is in effect from 10 AM this morning to 9 PM EDT this evening. * Affected Area...All of Northeast Pennsylvania, and portions of the Southern Tier to Southern Finger Lakes areas of New York. * Timing...Late morning through early evening. * Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 mph this afternoon. * Relative Humidity...Reaching as low as 25 to 30 percent. * Temperatures...Highs of upper 70s to mid 80s. * Lightning...None. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Heed all state and local burn bans. && $$
2 follow-up statements
881 WWUS81 KBGM 021048 RFWBGM URGENT - FIRE WEATHER MESSAGE National Weather Service Binghamton NY 648 AM EDT Wed May 2 2018 NYZ015-016-021900- /O.EXA.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/ Yates-Seneca- 648 AM EDT Wed May 2 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN YATES AND SENECA COUNTIES... The National Weather Service in Binghamton has issued a Red Flag Warning for gusty winds and low relative humidities, which is in effect from 10 AM this morning to 9 PM EDT this evening. * Affected Area...Yates and Seneca Counties in New York. * Timing...Late morning through early evening. * Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 mph this afternoon. * Relative Humidity...Reaching as low as 25 to 30 percent. * Temperatures...Highs of upper 70s to lower 80s. * Lightning...None. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Heed all state and local burn bans. && $$ NYZ022>025-055-056-PAZ038>040-043-044-047-048-072-021900- /O.CON.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/ Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 648 AM EDT Wed May 2 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTHEAST PENNSYLVANIA AND SOUTHERN TIER TO SOUTHERN FINGER LAKES AREA OF NEW YORK... * Affected Area...All of Northeast Pennsylvania, and the Southern Tier to Southern Finger Lakes area of New York. * Timing...Late morning through early evening. * Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 mph this afternoon. * Relative Humidity...Reaching as low as 25 to 30 percent. * Temperatures...Highs of upper 70s to mid 80s. * Lightning...None. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Heed all state and local burn bans. && $$
006 WWUS81 KBGM 021518 RFWBGM URGENT - FIRE WEATHER MESSAGE National Weather Service Binghamton NY 1118 AM EDT Wed May 2 2018 NYZ015-016-022>025-055-056-PAZ038>040-043-044-047-048-072-022330- /O.CON.KBGM.FW.W.0001.000000T0000Z-180503T0100Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome- Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne- Pike-Southern Wayne- 1118 AM EDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR PORTIONS OF THE FINGER LAKES REGION IN NEW YORK, THE SOUTHERN TIER OF NEW YORK, AND ALL OF NORTHEAST PENNSYLVANIA... * Affected Area...All of Northeast Pennsylvania, and the Southern Tier to Southern Finger Lakes area of New York. * Timing...Through early evening. * Winds...Southwest 10 to 20 mph, with gusts of 30 to 35 mph. * Relative Humidity...As low as 25 percent. * Temperatures...Ranging from the upper 70s to mid 80s. * Lightning...None. * Impacts...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Heed all state and local burn bans. && $$ Jurewicz
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at May 2, 3:46 AM EDT, 3 minutes earlier.
Area forecast discussion, May 2, 3:46 AM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 346 AM EDT Wed May 2 2018 .SYNOPSIS... A southwest wind will bring us the warmest day so far this year. However, as moisture increases, and disturbances pass through the region Wednesday night through Friday night, there will be multiple chances for showers and at times thunder. Mild and quiet weather is expected over the weekend. && .NEAR TERM /THROUGH THURSDAY/... 930 PM UPDATE...Very quiet evening with light winds and dry weather. Made some minor adjustments to the temps and winds otherwise no changes to the forecast at this time. 3 pm update... Main concerns in the near term remain focused on the quiet, warm and dry weather conditions. High pressure will continue to dominate the region tonight and through most of the day tomorrow. High temperatures this afternoon have climbed into the upper 60s and 70s with low humidity and breezy w/nw winds. A very pleasant early May day. The quiet weather continues tonight under mostly clear skies and light winds with temperatures falling into the 40s and 50s. Wednesday will begin mostly sunny again with mild temperatures in the morning. The upper level ridge will begin to sag to the south through the day as a surface boundary and associated upper s/w over the wrn Great Lakes slides ewd. Deep layer moisture will advect in and allow cloud cover to increase from nw to the se through the day. Temperatures should still be able to reach into the upper 70s and lower 80s. May see a few showers and weak storms reach the Finger Lakes region late Wed afternoon...but the better push of convection may be during the evening hours. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... 3 am update... Main concerns in the short term are focused on the threat for showers and thunderstorms along and south of a weak baroclinic zone to the north. A surface front sags south into central NY Thursday night as a surface low passes to the north. A lull late Thursday night into Friday morning, especially NEPA, before a strong cold front moves east Friday afternoon. Much stronger surface low with an upper level trough pass through southeast Ontario late Friday. Thursday evening thunderstorms will be ongoing with some still strong. SPC has kept us in a marginal risk of severe thunderstorms then. Biggest threat will be wind as usual. Models do not agree on Cape with NAM highest as usual. Shear is moderate Thursday and a tad better Friday. Timing of convection on Friday midday in the northwest to late aftn/early evening in the southeast. SPC day 3 has the entire area in marginal risk for severe again. Again biggest threat wind. Both days thunderstorms could have heavy rain. Steadiest rain will be Friday but rain totals most locations will be under an inch causing no issues. Friday night the front and rain exits. Temperatures on the warm side still with lows around 60 Thursday night, followed by highs mostly in the 70s Friday. Lows Friday night 45 to 50 CNY into northern tier of NEPA to low 50s Wyoming Valley/Poconos. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 3 am update... Generally a seasonable and dry period. Weak high pressure builds in Saturday with dry air. Models still trying to bring a weak secondary cold front through the area Sunday to Monday. The best chance of only about 30 pops will be in the Finger Lakes Sunday evening. A better and bigger area of high pressure builds in Monday night and lasts into Tuesday night. As usual this is delayed from previous model runs. Biggest change to the pops Sunday night but only chc to schc pops. Temperatures have changed little with most highs in the 60s and lows in the 40s. Chance of a frost this period low twin tiers to Catskills and Tug, to nil Wyoming Valley and Finger Lakes. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... VFR throughout the TAF period, with a warm yet dry southwest wind keeping the sky clear of any clouds below 20 kft agl through at least mid afternoon. Low level wind shear is the main issue early this morning for all terminals, courtesy of a 35-40 knot westerly jet around 2 kft versus very light southwest or variable wind at the surface. LLWS will go away between 12Z-14Z as mixing occurs after dawn. Winds will become WSW 10-15 knots with gusts 20-25 knots this afternoon before diminishing a bit tonight. This evening, there will be a small chance for scattered showers and isolated thunder for KSYR- KRME- KITH, but not enough confidence to include in TAFs. However, ceilings will develop and lower to 5-7 kft for the NY terminals. Better rain chances wait until after 06Z Thursday. Outlook... Late Wednesday night through Friday night...Restrictions possible in scattered showers and isolated thunderstorms. Saturday and Sunday...Mainly VFR. && .FIRE WEATHER... Today will be another fairly sensitive one in terms of fire weather. The warmest day of the year so far, with an increasing southwest wind and continued drying fine fuels; may lead to problematic conditions for wildfires/fire spread. Upper 20s- lower 30s minimum relative humidity is forecast for about the Twin Tiers southward with winds increasing to sustained 15 mph and gusts to 25 mph or so. Winds will actually bit a bit stronger to the north, though humidity values will not be quite as low as in Northeast PA. It is very important to follow state and local burn bans; we are in the heart of Spring fire season. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJT/DGM SHORT TERM...TAC LONG TERM...TAC AVIATION...MDP FIRE WEATHER...
Hazardous weather outlook, May 1, 4:19 PM EDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 419 PM EDT Tue May 1 2018 NYZ015>017-022>025-055-056-062-PAZ038>040-043-044-047-048-072-022030- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga- Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 419 PM EDT Tue May 1 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday will be another day with conditions potentially favorable for the spread of wildfires due to a combination of gusty winds and low humidity values. Scattered thunderstorms Thursday may contain gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-018-036-037-044>046-057-022030- Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango- Otsego-Delaware- 419 PM EDT Tue May 1 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms Thursday may contain gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Pennsylvania, 2018Red Flag Warnings in New York, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.